Heparin-induced thrombocytopenia type II on hemodialysis: switch to danaparoid

Abstract

We report two pediatric patients with end-stage renal failure who developed heparin-induced thrombocytopenia type II (HIT II) on hemodialysis (HD). Both developed acute respiratory distress and chest pain within 30 min of initiating the 5th HD session. The platelets dropped during HD from 168 to 38×109/l and from 248 to 109×109/l, respectively. Marked clots were observed in the dialyzers. Substitution of heparin with the low molecular weight heparin dalteparin had no effect. Switching from anticoagulation to the heparinoid danaparoid resulted in immediate disappearance of all adverse effects, and further long-term HD was uneventful. HIT II was diagnosed clinically; heparin-induced platelet activation test (HIPA) and serum IgG, IgA, and IgM to heparin-platelet factor 4 complexes (HPF4) were both negative. We conclude that HIT II may occur in children on HD. HIT II is essentially a clinical diagnosis, as HIPA and antibodies to HPF4 are not always positive. Once HIT II is suspected, heparin (and low-molecular-weight heparins) should be stopped immediately. Long-term anticoagulation with danaparoid is a valuable option for patients on HD.

DOI: 10.1007/PL00013423

1 Figure or Table

Statistics

05001000'03'05'07'09'11'13'15'17
Citations per Year

1,119 Citations

Semantic Scholar estimates that this publication has 1,119 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Neuhaus2000HeparininducedTT, title={Heparin-induced thrombocytopenia type II on hemodialysis: switch to danaparoid}, author={Thomas Neuhaus and Philippe Goetschel and Markus Schmugge and Ernst P. Leumann}, journal={Pediatric Nephrology}, year={2000}, volume={14}, pages={713-716} }